Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Shreveport, LA

February 1, 2012Columbia County, Lafayette County, Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 1, 2012, 2:24 PM CST for Columbia County, Lafayette County, Miller County, Arkansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 1, 2012, 2:24 PM CST (20:24 UTC)
Expired
Feb 1, 2012, 3:30 PM CST
In force
66 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Lafayette County, AR, Miller County, AR

The radar

The Shreveport radar (KSHV), 100 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 2:43 PM CSTHAIL 1.757 S Lewisville, ARBROADCAST MEDIA RECEIVED A REPORT FROM A TRAVELER IN LAFAYETTE COUNTY THAT ENCOUNTERED GOLF BALL-SIZED HAIL...AND COULD HAVE POSSIBLY BEEN BIGGER.
Feb 1, 3:17 PM CSTHAIL 12 Nw Magnolia, ARHAIL OF DIFFERENT SIZES FALLING...MOSTLY MARBLE WITH LARGER MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 12:37 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS54 KSHV 012024
SVRSHV
ARC027-073-091-012130-
/O.NEW.KSHV.SV.W.0019.120201T2024Z-120201T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF WALDO...
  CENTRAL LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF STAMPS...
  EAST CENTRAL MILLER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 330 PM CST

* AT 224 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF CANFIELD...OR 16 MILES
  SOUTHWEST OF LEWISVILLE...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BUCKNER...SMITHLAND AND MACEDONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER-SIZED HAIL IN EAST 
TEXAS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3342 9326 3317 9322 3317 9385 3330 9386
TIME...MOT...LOC 2024Z 263DEG 28KT 3326 9378

$$

23
1 follow-up statement
629 
WWUS54 KSHV 012105
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CST WED FEB 1 2012

ARC073-091-012115-
/O.CAN.KSHV.SV.W.0019.000000T0000Z-120201T2130Z/
LAFAYETTE AR-MILLER AR-
305 PM CST WED FEB 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR MILLER AND LAFAYETTE COUNTIES
IS CANCELLED...

LAT...LON 3324 9344 3339 9340 3342 9326 3324 9323
TIME...MOT...LOC 2105Z 262DEG 28KT 3332 9339

$$

ARC027-012130-
/O.CON.KSHV.SV.W.0019.000000T0000Z-120201T2130Z/
COLUMBIA AR-
305 PM CST WED FEB 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR COLUMBIA COUNTY...

AT 303 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR MOUNT
VERNON...OR 6 MILES SOUTHEAST OF STAMPS...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALDO
AND LAMARTINE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3324 9344 3339 9340 3342 9326 3324 9323
TIME...MOT...LOC 2105Z 262DEG 28KT 3332 9339

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 12:40 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 1, 12:40 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CST WED FEB 1 2012

.DISCUSSION...

WILL BE UPDATING THE ZONES TO INCLUDE THE SEVERE THUNDERSTORM
WATCH NUMBER 20 WHICH WILL RUN UNTIL 8 PM CST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  75  62  73  58 /  30  20  50  80  70
MLU  57  75  61  76  59 /  30  20  50  80  70
DEQ  51  67  58  69  50 /  30  20  50  80  70
TXK  55  69  59  71  54 /  30  20  50  80  70
ELD  54  69  57  73  58 /  30  20  50  80  70
TYR  58  74  62  72  51 /  30  20  50  80  70
GGG  58  74  62  72  53 /  30  20  50  80  70
LFK  60  75  63  75  59 /  20  30  50  80  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Feb 1, 12:10 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CST WED FEB 1 2012

ARZ050-051-059>061-070>073-LAZ001>006-012-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-021200-
BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-
SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-WEBSTER-WOOD-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH COULD CONTAIN
LARGE HAIL...WILL BE POSSIBLE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA. THIS WOULD
INCLUDE SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS.
 SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND SHOULD INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE UPPER LEVEL TROUGH SHIFTS EAST
INTO THE AREA.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM ACROSS THE ENTIRE FOUR STATE REGION. THIS FOG
COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND WOULD LIKELY CONTINUE
INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE MIDDLE RED RIVER VALLEY OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. HAIL WOULD BE THE PRIMARY THREAT
WITH ANY THUNDERSTORMS THAT DEVELOP. THE ISOLATED NATURE OF THE
EXPECTED CONVECTION WOULD LIKELY WARRANT A SEVERE THUNDERSTORM
WATCH AND THE NECESSITY OF ACTIVATING SPOTTERS...EMERGENCY
MANAGEMENT...AND HAM RADIO OPERATORS.

LAZ010-011-013-014-017>022-TXZ149-152-153-165>167-021200-
ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-JACKSON-LA SALLE-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-WINN-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHWEST LOUISIANA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF A LINE
FROM JACKSONVILLE TO NEAR MONROE LOUISIANA. ANY THUNDERSTORMS
THAT DEVELOP ACROSS THE REGION ARE NOT EXPECTED TO BECOME
SEVERE.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM AGAIN ACROSS THE ENTIRE FOUR STATE
REGION. THIS FOG COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND
WOULD LIKELY CONTINUE INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...
AND HAM RADIO OPERATORS WILL  NOT BE REQUIRED DURING THE
AFTERNOON AND EARLY EVENING.

06

In the hours before

Special weather statement, Feb 1, 1:45 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CST WED FEB 1 2012

ARZ050-OKZ077-012015-
MCCURTAIN-SEVIER-
145 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     GILLHAM...

AT 142 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES WEST OF DE QUEEN...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

23
Local storm report, Feb 1, 1:49 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
149 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 N BROKEN BOW          34.04N 94.74W
02/01/2012  E1.50 INCH       MCCURTAIN          OK   CO-OP OBSERVER

            CO OP OBSERVER REPORTS HAIL OF ALL SIZES WITH THE LARGEST
            BEING A LITTLE SMALLER THAN A GOLF BALL

&&

04
Local storm report, Feb 1, 1:50 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             1 NW BROKEN BOW         34.04N 94.75W
02/01/2012  E0.25 INCH       MCCURTAIN          OK   PUBLIC

            PEA SIZE HAIL NORTHWEST SIDE OF BROKEN BOW

&&

04
Local storm report, Feb 1, 2:05 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
205 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 NW DE QUEEN           34.08N 94.39W
02/01/2012  E0.75 INCH       SEVIER             AR   BROADCAST MEDIA

            DIME SIZED HAIL REPORTED NEAR DE QUEEN LAKE

&&

04
Local storm report, Feb 1, 2:13 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             6 N QUEEN CITY          33.24N 94.15W
02/01/2012  E1.00 INCH       CASS               TX   BROADCAST MEDIA

&&

04
Local storm report, Feb 1, 2:16 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
216 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             DOMINO                  33.25N 94.11W
02/01/2012  E1.00 INCH       CASS               TX   BROADCAST MEDIA

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 12:56 PM CSTSevere Thunderstorm WarningSHVSevier34 min
Feb 1, 1:26 PM CSTSevere Thunderstorm WarningSHVHoward, Sevier34 min
Feb 1, 1:52 PM CSTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller37 min
Feb 1, 3:22 PM CSTSevere Thunderstorm WarningSHVColumbia, Union32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.